Support Erowid Center with a $50 Donation
And get a blacklight-inked "Erologo" tee
Unexpected Migraine Relief
Divalproex (Depakote)
Citation:   formermigrain. "Unexpected Migraine Relief: An Experience with Divalproex (Depakote) (exp109338)". Erowid.org. Oct 11, 2016. erowid.org/exp/109338

 
DOSE:
500 mg oral Pharms - Divalproex (daily)
BODY WEIGHT: 140 lb
I was (incorrectly) diagnosed with Bipolar Type 2 after experiencing a bad reaction to a combination of Maxalt, an SSRI and Adderall which caused serotonin shock with symptoms mimicking a psychiatric episode.

I have had Migraine episodes from age 17 (until medicated with Depakote). The changed in frequency averaging about one every two weeks, with aura, intense head pain (varying intensity depending on what part of my head was in pain) and lasting around 3 days, followed by about one full day of listlessness (though no associated emotional depression). I was treated with Maxalt the year prior to going on Depakote and experienced euphoria about one hour after administering the dose followed by depression several hours afterward, however, the Migraine would subside (usually completely) once that dose was administered.

The [Depakote] prescribed dose was 500mg twice daily and started in the month of September. This was not prescribed for Migraine, however, during the month of September I hadn't had a single Migraine episode. My dose was lowered to 250mg twice daily at my request because Depakote had reduced my anxiety to the point that I didn't feel 'like myself', and I continue on that dose today. In the two years I have been on this medication I have not had a single recurrance of Migraine even during the months that were typically the worst. I do not use recreational drugs and no longer drink alcohol (though did drink occasionally-to-rarely before starting this medication).

I do not read side effect labels for 'brain drugs' because they are enormous lists, very subjective and I am prone to nocebo effects with these sorts of things. To ensure for my safety, my wife reads these for me and we had nightly discussions about any changes I felt were taking place so that she could advise me on whether or not to call the pharmacist. Unlike every other medication that affects the brain that I have taken in the past, there were no side effects of that I could identify other than a very odd one that I am not certain is the result of Depakote. The odd side-effect was that while I found I could enjoy a glass of red wine or beer prior to taking this medication and the effects of alcohol would relax me, I found that while taking this medication, alcohol became unenjoyable. Any small effects I'd feel from alcohol would result in me experiencing a very mild, but noticeable depression. I have never suffered unexplainable depression (depression not related to a specific circumstance that should have caused it such as divorce or loss/death), but when I was able to feel any effects of alcohol, I would start feeling sad without being able to identify a specific cause for the sadness. Before Depakote, drinking alcohol relaxed me or made me feel generally good. After Depakote, alcohol provided no positive benefits so I have not consumed anything containing alcohol since.
After Depakote, alcohol provided no positive benefits so I have not consumed anything containing alcohol since.


I had read an article about Depakote possibly having benefits on learning and I can't say for certain that I have experienced anything related to that because I am a life-long learner and am passionate about it. I discussed this with my wife, however, and she noted that I had been studying a particular complicated programming language over the last two years (C++'s latest version) and had become proficient in a very short period of time. I did find it strange that I did not require doing many of the exercises in the 1200-page book I used as a study guide in order to understand and apply the concepts I have learned and on further reflection, I haven't struggled with taking on this rather different language style in a manner that I would have expected, however, it's difficult for me to say if that is the medication helping or the fact that I am far more experienced in programming in general having had it as a career for 18 years.

It has also drastically reduced my anxiety. Prior to Depakote, I would not have medicated my anxiety as it was not impacting my life in a manner that I was uncomfortable with, however, after taking the medication at the lower 250mg twice daily dose, my normal levels of anxiety are unrecognizable to me. After taking Depakote, I recognize that my anxiety was probably well higher than normal and though it didn't bother me terribly before (nor did it impact my life or my ability to be a productive member of society), not having to live with that constant stream of noise is life changing.

Exp Year: 2015ExpID: 109338
Gender: Male 
Age at time of experience: 37
Published: Oct 11, 2016Views: 4,556
[ View PDF (to print) ] [ View LaTeX (for geeks) ] [ Swap Dark/Light ]
Pharms - Divalproex (275) : Retrospective / Summary (11), Therapeutic Intent or Outcome (49), Medical Use (47), Alone (16)

COPYRIGHTS: All reports copyright Erowid.
No AI Training use allowed without written permission.
TERMS OF USE: By accessing this page, you agree not to download, analyze, distill, reuse, digest, or feed into any AI-type system the report data without first contacting Erowid Center and receiving written permission.

Experience Reports are the writings and opinions of the authors who submit them. Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults